Greetings-I am writing about my grandmother, who has had Parkinson's for 8 years, and palsy. she is 84.
She fell and broke her hip about amonth ago. Had a partial hip replacement, and physically is recovering well.
seemingly ever since she was administered vicodin, morphine, etc.. for the pre and post -op pain, she has fallen into a state of dementia and hallucinations. She was given anti-psychotic meds that help sometimes and do not help. Her Parkinson' doctor is baffled, and cannot tell us why she is constantly mubbling, aggressive, thinks there are bombs in the room, and that there is "another bus coming to drop off more people" etc..
anybody else heard of an experience of dementia in parkinson't patients after a traumatic injury?
Hi Sea, Sorry to of your grandmother is not well. My dad had senile dimentia and also had parkinsons, When he had back surgery <fused disc> He thought that small animals were comming out of the wall at night, When I went to visit him in the hospital He was kinda out of it, I touched his arm and <this was wierd because my dad never spoke of the war he was in> he was laying down all of a sudden he stiffened up saluted me <still laying down> and in a loud voice he gave name, rank and serial number. He was in his mid to late 70's at the time. At some point he did come out of it. I think the pain meds really mess them up when they're old and have parkinsons I have no idea why so I can't help you there. To make along story short after his surgery he was confined to a wheel chair and things got worse for him. He had what they call "Freezing Parkinsons" First his became still like wood and slowly moved it's way up, I won't go on but you get the picture. He passed away 3 years ago. You may want to ask <if she is still on pain meds> to reduce the dose she is taking and also if she is on Meds for the parkinsons she should be re-evaluated <they had my dad so high on meds he was chomping at the bit> when they lowered his does of the meds he did much better. I hope this helps you some,
Seamonster, I can relate to your experience very well. My grandfather had parkinsons (he sadly passed away last August). Although he had the disease for quite some time (nearly 25 years), it was only in the last year that things got a lot worse in what may be a similar situation to your grandmother.
Basically he was fairly normal with his PD (symptoms came and went with the medication, but never that severe) until one day he started having really bad neck pains. The doctor gave him some medication for this, but somehow it made things MUCH worse. He had to be admitted to hospital for several days and also at that time developed an infection in his arm, which swelled up considerably.
Basically, from this point onwards he started having hallucinations and would sometimes get aggressive etc - though the aggression went away when he came off the medication for his infections.
I hope maybe that answers your question, which is yes I think that injury or illness - more likely the medication given for them - can cause complications in PD which lead to dementia or similar problems.
It's also worth knowing that apparently the main medication they give for PD is known to cause hallucinations if taken for long periods (10 years or more), especially as the dosage is increased to cope with worsening symptoms.